Iowa, 2011

Damaging Winds in Iowa, July 23, 2011

July 23, 2011 · NWS DMX · 7 events in 3 counties and zones

A very moist and unstable airmass was in place over Iowa during the late afternoon and evening of the 23rd. Surface temperatures warmed into the 90s, with dewpoint readings in the mid 70s to around 80.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
$50,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very moist and unstable airmass was in place over Iowa during the late afternoon and evening of the 23rd. Surface temperatures warmed into the 90s, with dewpoint readings in the mid 70s to around 80. CAPE rose to between 5000 and 7000 J/kg with a lifted index of -5 to -9 C. Monsoonal flow was in place across the state with precipitable water values around 2 inches. The freezing level remained very high, in the 15,500 to 16,000 foot range. An outflow boundary was in place across southern Iowa due to convection that had taken place during the day on the 23rd. Thunderstorms erupted during the early evening hours along the outflow boundary. Downdraft CAPE values were quite high, in the 1500 to 2000 J/kg range. The atmosphere was weakly sheared with 30 to 35 kts of shear available. There was little hail associated with the storms as the freezing level was very high. Winds of 60 MPH or more were reported with the storms with scattered tree and power line damage. A tin roof was partially torn off in Appanoose County. High winds bent corn over in Lucas County. These were two of the stronger wind gusts. Heavy rain also occurred with the storms. Three inches of rain fell in an hour east of Chariton in Lucas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 23, 2:15 PM CST, 3 hours earlier.

Area forecast discussion, Jul 23, 2:15 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT SAT JUL 23 2011

.SHORT TERM /TONIGHT/...
A COMPLICATED WX PATTERN WITH NUMEROUS OUTFLOW BOUNDARIES AND THE
MONSOONAL FLOW WELL POSITIONED OVER IA.  CONVECTION DURG THE DAY
KEPT A BROAD SWATH OF CNTRL IA COOL TODAY AND THAT COOL AIR WAS
DRAWN NWD INTO THE NERN CONTIES.  ONLY THE SRN 3 TIER WARMED INTO
THE 90S THIS AFTN AND FOR THAT REASON WILL DROP HEADLINES XCP FOR
THE HEAT WARNING OVR THE SRN 3 TIER.  CDFNT WILL MOVE INTO NWRN IA
LATER THIS EVE AND EXPECT TO SEE A LINE OF TSRA FORM WITH THAT.  PUT
GUSTY WINDS IN THE NWRN HALF OF THE CWA THRU THE EVE.  BEST SUPPORT
IS TO THE NORTHEAST OF THE CWA. AS TSRA MOVE INTO THE MOISTURE PLUME
WOULD FEEL THE TSRA WILL BECOME MORE MULTI-CELLULAR IN NATURE AND
REDUCE THE SVR THREAT.  WOULD NOT BE SURPRISED TO SEE SOME 2+ INCH
AMOUNTS IN SPOTS...BUT WITH FFG QUITE HIGH MOST OF THE CWA WITH THE
EXCEPTION OF A FEW COUNTIES OVR THE NORTHEAST...AM NOT TOO CONCERNED
ABOUT THAT.

.LONG TERM /SUNDAY THROUGH MONDAY NIGHT/...
STRONG SHORTWAVE TROUGH MOVING EAST ACROSS SOUTHERN CANADA SUNDAY
MORNING IS FORECAST TO SOUTHEAST INTO THE GREAT LAKES BY 00Z
TUESDAY. THE MODELS ARE IN PRETTY GOOD AGREEMENT THE THIS FEATURE.
AS A RESULT...UPPER FLOW BECOMES NORTHWESTERLY SHOULD SHOULD RESULT
COLD FRONT CLEARING THE STATE ON SUNDAY.  12Z FRONTAL POSITION
SHOULD BE THROUGH CENTRAL IOWA.  THE PLACEMENT OF THE FRONT WILL BE
PROBLEMATIC BECAUSE OF TONIGHT/S CONVECTION.  NONE THE LESS...EXPECT
FRONT TO EXIT SOUTHERN IOWA SUNDAY AFTERNOON.  ALOFT...MID/HIGH
LEVEL MOISTURE FETCH MOVING AROUND SUBTROPICAL HIGH SHOULD BE PUSHED
INTO MISSOURI AND FAR SOUTHERN IOWA BY SUNDAY AFTERNOON. IT/S BEEN
UNSETTLED IN THE VICINITY OF THE TROPICAL MOISTURE BAND AND EXPECT
CLOUDS AND A CHANCE OF SHOWERS AND THUNDERSTORMS SOUTHERN COUNTIES
SUNDAY AFTERNOON.  OF COURSE...HAVING THE FRONT MOVING THROUGH TO
MAXIMIZE LOW-LEVEL CONVERGENCE DOESN/T HURT.

SURFACE HIGH SHOULD PROVIDE 36 HOURS OF LOW POPS...COOLER TEMPS AND
LOWER DEW POINTS WHICH WILL BE A NICE CHANGE GIVEN THE RECENT
PATTERN.

.EXTENDED/TUESDAY THROUGH SATURDAY/...
MCS IS EXPECTED TO BE ONGOING ACROSS THE MISSOURI RIVER VALLEY AT
THE START OF THE PERIOD TUESDAY MORNING. IT SHOULD DISSIPATE
THROUGHOUT THE DAY IN RESPONSE TO THE LACK OF FORCING ASSOCIATED
WITH THE WEAKENING LOW LEVEL JET. MEANWHILE...ANOTHER WAVE FURTHER
WEST WILL BE CROSSING THE NORTHERN ROCKIES ON TUESDAY. MODELS DIFFER
ON THE TIMING AND PLACEMENT...WITH THE ECMWF LESS AMPLIFIED AND
THEREFORE MORE PROGRESSIVE...WHILE THE GEM...AND MORE SO GFS BEING
STRONGER AND A BIT SLOWER. THE DIFFERENCE MANIFESTS ITSELF IN THE
LOCATION OF THE LEE SIDE SURFACE LOW ACROSS THE HIGH PLAINS. USED A
MODEL BLEND TO ACCOUNT FOR THE UNCERTAINTY...WITH BEST POPS ACROSS
THE NORTH TUESDAY THROUGH WEDNESDAY. WARM MOIST BOUNDARY LAYER WILL
YIELD HIGH CAPE VALUES ON WEDNESDAY...BUT H850 TEMPS OF 25+C SHOULD
CAP OFF CONVECTION OVER THE MAJORITY OF THE CWA EXCEPT FOR NORTHERN
TIER. SURFACE LOW THEN MOVES EASTWARD...AND TRAILING COLD FRONT
BECOMES EAST/WEST ORIENTED AND STALLS OUT ACROSS THE CWA AMIDST
ZONAL FLOW...BEFORE SLOWLY PUSHING SOUTH BY THE WEEKEND.  MORE
WIDESPREAD CONVECTION IS EXPECTED THURSDAY AFTERNOON/NIGHT WITH THE
ARRIVAL OF THE AFOREMENTIONED SHORTWAVE.  THEREFORE HAVE KEPT LOW
POPS THROUGH FRIDAY...AND TARGETED HIGHEST CHANCE WITH THE
SHORTWAVE/LLJ THURSDAY NIGHT. A FEW STRONG TO SEVERE STORMS ARE
POSSIBLE DURING THIS STRETCH. DEEP LAYER SHEAR IS A MARGINAL
25-35KTS...SO CANT RULE OUT SOME LOCALIZED DAMAGING WINDS. DAILY
TEMPS WILL BE GREATLY INFLUENCED BY CONVECTION...SO DIDNT STRAY TOO
MUCH FROM GUIDANCE.

&&

.AVIATION...23/18Z
FCST IS COMPLICATED BY MULTIPLE OUTFLOW BOUNDARIES FROM OVERNIGHT
CONVECTION.  MAIN BAND IS ASSOCIATED WITH LIFTING WRMFNT EXTENDING
EAST TO WAST ACRS THE STATE.  WILL GO WITH CB REMARK IN TAF SITES
AND EXPECT THE MAIN AREA TO BE NORTH OF KDSM AND OTM...AND SOUTH OF
REMAINDER.  CDFNT WILL MOVE INTO NWRN IA TNGT WITH A MORE ORGANIZED
AREA OF TSRA.  TRIED TO TIME THE BEST CHC FOR TSRA IN A TEMPO
PD...WITH A BROAD AREA OF VCTS AS SYSTEM WILL BE QUITE DIFFUSE MOVING
AS IT MOVES THRU.  WOULD EXPECT TO SEE SOME MVFR CIGS MOVE INTO THE
KMCW AREA SUN MORNING POST FROPA.  THINKING IS THEY WILL BREAKUP
BEFORE GETTING MUCH FARTHER SOUTH.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FROM NOON TODAY TO 7 AM CDT SUNDAY FOR
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-MAHASKA
-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

&&

SHORT TERM...MS JUL 11
LONG TERM...JOHNSON
AVIATION...MS JUL 11
EXTENDED...BEITLICH
Hazardous weather outlook, Jul 23, 4:36 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
536 PM CDT SAT JUL 23 2011

IAZ004>007-015>017-023>028-033>039-044>050-057>062-242245-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
536 PM CDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BECOME MORE WIDESPREAD LATE THIS
EVENING AND INTO THE OVERNIGHT HOURS. A LINE OF THUNDERSTORMS IS
EXPECTED TO MOVE INTO NORTHERN IOWA BY SUNSET AND MOVE SOUTHEAST
ACROSS THE AREA OVERNIGHT WITH LOCALLY HEAVY RAINFALL POSSIBLE.
SOME STORMS MAY PRODUCE SEVERE WEATHER WITH HIGH WIND BEING MOST
LIKELY. MARGINALLY SEVERE HAIL IS A SECONDARY THREAT. AN ISOLATED
TORNADO IS POSSIBLE NEAR THE MINNESOTA BORDER DURING THE EARLY
STAGES OF THE THUNDERSTORM LINE DEVELOPMENT.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE UPPER
DES MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE SEVERAL ROUNDS OF SCATTERED THUNDERSTORMS THROUGHOUT
THE PERIOD AND SOME STORMS MAY BECOME SEVERE. IT IS TOO EARLY TO
PINPOINT SEVERE WEATHER THREATS OR TIMING...ESPECIALLY FOR LATER
IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY NEEDED LATE TONIGHT INTO THE OVERNIGHT
HOURS...AND AGAIN OFF AND ON THROUGH THE COMING WEEK...ESPECIALLY
LATER IN THE WEEK.

IAZ070>075-081>086-092>097-242245-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
536 PM CDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE
EVENING HOURS...WITH THE POTENTIAL FOR SEVERE STORMS. THE MAIN
THREAT WILL BE DAMAGING WINDS AND LOCALLY HEAVY RAIN...BUT CANNOT
RULE OUT AN ISOLATED TORNADO.

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE AREA UNTIL SUNDAY
MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE DES
MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE SEVERAL ROUNDS OF SCATTERED THUNDERSTORMS THROUGHOUT
THE PERIOD AND SOME STORMS MAY BECOME SEVERE. IT IS TOO EARLY TO
PINPOINT SEVERE WEATHER THREATS OR TIMING...ESPECIALLY FOR LATER
IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT...AND POSSIBLY ON AND
OFF THROUGH THE COMING WEEK...ESPECIALLY LATER IN THE WEEK.

In the hours before

Local storm report, Jul 23, 1:04 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
204 PM CDT SAT JUL 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND DMG     5 N APLINGTON           42.65N 92.88W
07/22/2011                   BUTLER             IA   EMERGENCY MNGR

            CORRECTED FOR TIME... HOUSE ROOF PARTIALLY RIPPED OFF...6
            OUT BUILDINGS DESTROYED WITH SIGNIFICANT TREE
            DAMAGE...TIME REPORTED BY WITNESS

&&

JJOHNSON

The radar

The Des Moines radar (KDMX), 90 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
July 23, 5:15 PM CST
Where
Lucas County, 6 mi E of Chariton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.020, -93.205

Small limbs were blown down. Three inches of rain fell in one hour.

Thunderstorm Wind, Lucas

When
July 23, 5:25 PM CST
Where
Lucas County, Russell
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
40.980, -93.200

Corn was bent over by the high winds.

Thunderstorm Wind, Wayne

When
July 23, 5:49 PM CST
Where
Wayne County, 2.7 mi ENE of Bethlehem
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.840, -93.170

Tree limb damage.

Thunderstorm Wind, Wayne

When
July 23, 5:49 PM CST
Where
Wayne County, Confidence
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.870, -93.130

Trees were blown down near the town of Confidence.

Thunderstorm Wind, Wayne

When
July 23, 6:07 PM CST
Where
Wayne County, Promise City
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.750, -93.150

Power lines were downed with one power pole snapped just north of town.

Thunderstorm Wind, Wayne

When
July 23, 6:13 PM CST
Where
Wayne County, Seymour
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.680, -93.120

Large tree limbs blown down in the town of Seymour.

Thunderstorm Wind, Appanoose

When
July 23, 6:40 PM CST
Where
Appanoose County, Cincinnati
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
40.630, -92.920

Portion of a tin roof blew off of a building adjacent to a gas station in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314653, 314652, 314655, 314656, 314657, 314658, 314659.